Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2018, 10:09 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 10:09 PM EDT (02:09 UTC)
- Expired
- Aug 8, 2018, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WGUS51 KRNK 080209
FFWRNK
NCC157-080515-
/O.NEW.KRNK.FF.W.0064.180808T0209Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1009 PM EDT TUE AUG 7 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Rockingham County in north central North Carolina...
* Until 115 AM EDT
* At 1009 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly as
more thunderstorms move over the same areas.
* Some locations that will experience flooding include...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Stoneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3626 8004 3634 8003 3646 8002 3646 7961
3624 7958
$$
Loconto2 follow-up statements
276
WGUS71 KRNK 080323
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1123 PM EDT TUE AUG 7 2018
NCC157-080515-
/O.CON.KRNK.FF.W.0064.000000T0000Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
1123 PM EDT TUE AUG 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
ROCKINGHAM COUNTY...
At 1117 PM EDT, the earlier repetitive rounds of thunderstorms
across central and southern sections of Rockingham County have since
let up to lighter-intensity showers. Two to as much as three inches
of rain had fallen over the last 90 minutes according to radar and
multi-sensor estimates in the Bethany and Monroeton areas. This has
likely led to at least sharp rises on creeks and streams. A quarter-
inch or less of additional rain is expected through 115 AM. While
there are no known flooding impacts at this time, runoff from
earlier excessive rainfall may still lead to flooding impacts.
Some locations that will experience flooding include...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Stoneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3626 8004 3634 8003 3646 8002 3646 7961
3624 7958
$$
Loconto285
WGUS71 KRNK 080515
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
115 AM EDT WED AUG 8 2018
NCC157-080525-
/O.EXP.KRNK.FF.W.0064.000000T0000Z-180808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
115 AM EDT WED AUG 8 2018
...THE FLASH FLOOD WARNING FOR ROCKINGHAM COUNTY HAS EXPIRED...
Runoff from earlier heavy rainfall is no longer expected to produce
any flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3626 8004 3634 8003 3646 8002 3646 7961
3624 7958
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:38 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 7, 7:38 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 738 PM EDT Tue Aug 7 2018 .SYNOPSIS... High pressure was centered over the southeastern United States providing typical summer weather conditions with a daily threat for mainly afternoon and evening thunderstorms and near seasonal temperatures. A weak cold front is approaching from the northwest and will provide better coverage of showers, and greater threat for organized storms, to the region as it crosses the area Wednesday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 700 PM EDT Tuesday... While a few remain robust across the area, the trend for showers and thunderstorms that past hour or so has been a downward trend. This is only expected to accelerate from sunset and onward into the evening hours. Have updated the near term forecast to reflect the current isolated to scattered coverage at best across the area, with coverage waning quickly after sunset and becoming confined to isolated coverage over southeast West Virginia, nearest the approaching cold front. Have also tweaked hourly temperature, dew point wind speed/gust, and sky cover to reflect the latest conditions and expected trends through the evening hours. As of 305 PM EDT Tuesday... For late this afternoon into early evening, instability have increased per diurnal heating cycle and with little or no cap, deep convection has formed over the mountains. Scattered showers and thunderstorms a good bet into this evening with greatest concentration along old outflow boundary that continues to sink southeast from southeastern West Virginia this morning into southwestern Virginia this afternoon. Aside for pulse storms associated with the general heating of the day, there is a chance for organization of storms to generate from this old outflow boundary. This boundary favors robust deep convection and yield strong to isolated severe storms WV/VA this afternoon and evening. With PWATs in excess of 1.50, main threats would be from torrential downpours and wet microbursts. Showers will survive through the evening, living off residual instabilities and outflow boundaries. Majority of the convection, if not all, should dissipate around midnight. Debris clouds from today's storms should limit dense fog from forming overnight. Overnight lows will ranging from the mid to upper 60s across the mountains to the low 70s east. A weak cold front will approach the area tomorrow, but may not enter the mountains until late in the day. If this is the case, scattered thunderstorms will fire during the afternoon across the mountains from heating and lingering outflow boundaries. These prefrontal mountain showers may help stabilize the environment before the front enters the area. Late in the day, convection will start east of the Blue Ridge and in the vicinity of a lee trough. Convection will likely become stronger across the piedmont as the front jumps to this surface trough. With the later arrival of the front tomorrow, more heating will help destablize the atmosphere, therefore increasing the chances for strong to severe storms across the area with the higher chance for organize storms occuring east of the Blue Ridge. SPC currently has the area in a marginal risk for storms producing damaging winds. High temperature across the mountains will warm into the 80s with low to mid 90s east. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 150 PM EDT Tuesday... Enough upper support reaches southwest Virginia, northwest North Carolina, and southeast West Virginia that thunderstorms will be in full swing early Wednesday evening. Will be leaning toward the timing and placement shown by the GFS for the showers and thunderstorms on Thursday through Friday. The surface front stalls across Tennessee and North Carolina Thursday and Friday. This pushes the higher precipitable water values into the Carolinas and Tennessee Valley. However, not much change in temperatures behind the front. Confidence was average for all elements. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 155 PM EDT Tuesday... Models continued to advertise the same synoptic pattern over the weekend as the past few runs, with an upper low closing off over the Ohio Valley and Great Lakes. The Canadian showed little movement of the upper low but the ECMWF and GFS have the low lifting northeast and becoming an open wave by Tuesday. WPC favors this more progressive solution. This is a mild and wet pattern for the Mid Atlantic region with deep southwest winds keeping moisture over the area, especially Saturday and Sunday. A push of drier air works into the region behind a front that comes through late Monday. Will keep probability of precipitation behind the second front confined to the western upslope area in the mountains. Confidence was average for temperatures and below average for timing of precipitation. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 730 PM EDT Tuesday... Shower and thunderstorm coverage will continue to decrease in coverage as we head through the evening hours. There may be a small resurgence across southeast West Virginia towards daybreak Wednesday in advance of an approaching cold front. The vast majority of the region will experience VFR conditions during the valid TAF period concluding at 00Z Thursday/8PM Wednesday. The exception will be some localized sub-VFR ceilings across the mountains and some patchy fog late tonight into early Wednesday morning. Also for those showers and storms that still exist this evening, and those expected tomorrow in association with a cold front, some of the heavier shower and storm will generate some brief, localized sub-VFR visibilities/ceilings under the stronger cores. Also variable and gusty winds will be associated with these storms as well. Extended... Best coverage of storms for the Virginias will occur mid-week (Wednesday) associated with an upper level trof and passage of the surface cold front. Focus will then shift south into the Carolinas Thursday into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the eastern CONUS which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...DS/RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...DS/PM/RCS
Hazardous weather outlook, Aug 7, 4:10 AM EDT, 17 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 410 AM EDT Tue Aug 7 2018 VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044- 507-508-080900- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 410 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Some storms Wednesday afternoon and evening may produce locally damaging wind, especially north of Route 460. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-015-080900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson- 410 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 9:10 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 5 SSW BOONVILLE 36.16N 80.75W
08/07/2018 YADKIN NC 911 CALL CENTER
ONE TREE BLOWN DOWN ALONG WHITAKER ROAD
&&
PWLocal storm report, Aug 7, 9:17 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 N CHATHAM 36.83N 79.40W
08/07/2018 E0.25 INCH PITTSYLVANIA VA PUBLIC
FACEBOOK REPORT OF PEA SIZED HAIL IN CHATHAM. TIME
ESTIMATED.
&&
LOCONTOLocal storm report, Aug 7, 9:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND DMG 3 ENE BOONVILLE 36.25N 80.65W
08/07/2018 SURRY NC 911 CALL CENTER
ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF GADBERRY
ROAD AND ROCKFORD ROAD
&&
PWSpecial weather statement, Aug 7, 9:50 PM EDT, 19 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 950 PM EDT TUE AUG 7 2018 NCZ004-005-080215- Stokes-Rockingham- 950 PM EDT TUE AUG 7 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STOKES AND SOUTHERN ROCKINGHAM COUNTIES... Until 1015 PM EDT. At 950 PM EDT, radar indicated redeveloping strong thunderstorms located along a line extending from Wentworth to near Danbury. Movement was south at 20 mph. Wind gusts up to 50 mph and pea size hail are possible with these storms. Locations impacted include... Reidsville... Wentworth... Mayodan... Madison... and Walnut Cove. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3626 8023 3642 8026 3645 7968 3624 7958 TIME...MOT...LOC 0150Z 345DEG 19KT 3642 7976 3640 8017 Loconto
Local storm report, Aug 7, 9:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG 5 W EAST BEND 36.22N 80.60W
08/07/2018 YADKIN NC 911 CALL CENTER
ONE TREE BLOWN DOWN ON VALLIE DAVIS DRIVE JUST OFF ROUTE
67
&&
PWLocal storm report, Aug 7, 10:05 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG 3 ESE BOONVILLE 36.22N 80.66W
08/07/2018 YADKIN NC 911 CALL CENTER
ONE TREE BLOWN DOWN ALONG ROCKFORD ROAD BETWEEN THE
INTERSECTIONS OF ROUTE 67 AND NEBO ROAD
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:04 PM EDT | Special Weather Statement | RNK | Watauga | 41 min |
| Aug 7, 8:11 PM EDT | Special Weather Statement | RNK | Yadkin | 49 min |
| Aug 7, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 57 min |
| Aug 7, 8:45 PM EDT | Special Weather Statement | RNK | Stokes | 45 min |
| Aug 7, 9:01 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Aug 7, 9:34 PM EDT | Areal Flood Advisory | RNK | Rockingham | 38 min |
| Aug 7, 9:50 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| Aug 8, 12:38 PM EDT | Special Weather Statement | RNK | Stokes | 52 min |
| Aug 8, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 56 min |
| Aug 8, 1:33 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 57 min |
| Aug 8, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RNK | Rockingham | 64 min |
| Aug 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Aug 8, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 62 min |
| Aug 8, 3:10 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 65 min |
| Aug 8, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 63 min |
| Aug 8, 3:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 8, 4:20 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 40 min |
| Aug 8, 4:58 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 47 min |
| Aug 8, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 56 min |
| Aug 8, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 42 min |
| Aug 8, 5:52 PM EDT | Flash Flood Warning | RNK | Stokes, Surry | 113 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | RNK | Rockingham | 46 min |
| Aug 8, 6:16 PM EDT | Special Weather Statement | RNK | Caswell | 59 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.